Indiana, 2011

Hail in Indiana, June 18, 2011

June 18, 2011 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms developed in the vicinity of a warm front that was located over central Illinois and central Indiana. The storms organized into a mesoscale convective system that propagated southward across southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed in the vicinity of a warm front that was located over central Illinois and central Indiana. The storms organized into a mesoscale convective system that propagated southward across southwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 7:00 PM EST, 7 hours 57 minutes earlier.

Area forecast discussion, Jun 17, 7:00 PM EST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT FRI JUN 17 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION...
WITH WHATS LEFT OF A WARM FRONT STILL TO THE SOUTH AND WEST OF OUR
CWA...MCS/MCV CURRENTLY PASSING ACROSS THE NORTHERN HALF OF OUR
CWA SHOULD CONTINUE THROUGH THE AFTERNOON HOURS.

IN THE WAKE OF THE ONGOING SYSTEM...AS AN UPPER RIDGE AND WARMING
MID LEVEL TEMPERATURES BUILD NORTHEAST INTO OUR CWA THIS
EVENING...PRECIP CHANCES SHOULD BE SOMEWHAT LIMITED. MODELS IN
DECENT AGREEMENT IN SHOWING AN MCS DROPPING SOUTHEAST OUT OF THE
NORTHERN PLAINS AFTER MIDNIGHT...SO HAVE INCREASED POPS
ACCORDINGLY. THIS WILL ALSO SERVE TO SUPPRESS THE UPPER BACK TO
THE SOUTH A TAD.

IN THE WAKE OF THE OVERNIGHT MCS/MCV...ON SATURDAY THE UPPER
RIDGE MAKES ANOTHER RUN AT BUILDING ACROSS THE REGION. IN THE
PROCESS MODELS ARE PUSHING H7 TEMPS TO >10C ACROSS MOST OF THE
CWA...ESPECIALLY THE SOUTHWEST HALF OF THE CWA. AS THE WARMER MID
LEVEL AIR MOVES FARTHER NORTHEAST ACROSS THE CWA SATURDAY...
PRECIP CHANCES SHOULD DIMINISH FROM WEST TO EAST...SO REDUCED POPS
ACCORDINGLY.

PRECIP CHANCES...ALBEIT ONLY CHC...WILL INCREASE FROM NORTH TO
SOUTH ACROSS THE CWA SATURDAY NIGHT AS A FRONTAL BOUNDARY SAGS
SOUTHWARD TOWARD OUR CWA. ON SUNDAY IN RESPONSE TO A SFC LOW
LIFTING THIS BOUNDARY BACK TO THE NORTH...PRECIP CHANCES WILL BE
LIMITED TO THE EXTREME NORTHEAST SECTIONS OF THE CWA.

WITH UPPER RIDGING AND PLENTY OF WARM AIR ALOFT THE ENTIRE REGION
SHOULD REMAIN DRY WITH ABOVE NORMAL TEMPERATURES FROM SUNDAY
NIGHT THROUGH TUESDAY MORNING. TUESDAY AFTERNOON AS THE UPPER
RIDGE AXIS BEGINS TO SHIFT EASTWARD...PRECIP CHANCES WILL BEGIN TO
WORK BACK INTO THE EXTREME WESTERN AND NORTHWESTERN SECTIONS OF
THE CWA AS A STORM SYSTEM SPINS UP OVER THE PLAINS.

RIGHT NOW THE BEST PRECIP CHANCES APPEAR TO BE ON WEDNESDAY AS
THE AFOREMENTIONED SYSTEM PUSHES A COLD FRONT SLOWLY ACROSS THE
REGION. PRECIP ASSOCIATED WITH THE FROPA WILL LINGER INTO
WEDNESDAY NIGHT...BUT SHOULD DIMINISH FROM WEST TO EAST DURING THE
PERIOD. COULD SEE SOME WRAP AROUND PRECIP ON THURSDAY ON THE BACK
SIDE OF THE SYSTEM.

MODELS NOT IN GOOD AGREEMENT FOR THURSDAY NIGHT OR FRIDAY.
THURSDAY NIGHT THE GFS TRIES TO HANG UP THE FRONT AND ASSOCIATED
PRECIP OVER THE SOUTHEAST SECTIONS WHILE THE ECMWF IS MORE
PROGRESSIVE AND KEEPS IT DRY. ON FRIDAY THE GFS CONTINUES TO SHOW
PRECIP CHANCES OVER THE SOUTHEAST PARTS OF OUR CWA WHILE THE ECMWF
BRINGS AN MCS SOUTHEAST OUT OF THE PLAINS WHICH COULD CLIP THE
WESTERN SECTIONS OF OUR CWA. WITH SO MUCH UNCERTAINTY AT THIS
POINT...WILL GO WITH 14 POPS FOR NOW UNTIL WE GET A BETTER SIGNAL.

&&

.AVIATION...
PRIMARILY VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS...WITH
BRIEF RESTRICTIONS TO CEILING AND VISIBILITY FROM THUNDERSTORMS
POSSIBLE. MESOSCALE MODELS CONTINUE TO SIGNAL THE POTENTIAL FOR
NOCTURNAL CONVECTION LATER TONIGHT. THIS ACTIVITY IS FORECAST TO
DEVELOP TO OUR WEST THIS EVENING...THEN MOVE INTO THE REGION LATE
TONIGHT INTO EARLY SATURDAY MORNING. BEST THUNDER POTENTIAL REMAINS
AT KEVV/KOWB...WHERE THE CAPPING INVERSION IS LESS PRONOUNCED.
SOUTH/SOUTHEAST WINDS 5 TO 10 KNOTS WILL PREVAIL OVERNIGHT...THEN
PICK UP FROM THE SOUTH/SOUTHWEST 10 TO 15 KNOTS WITH HIGHER GUSTS
SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 17, 6:42 PM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT FRI JUN 17 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
642 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS VERY LATE TONIGHT
OVER PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THE
MAIN HAZARDS WITH ANY THUNDERSTORMS WOULD BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER..AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT.

EVEN THOUGH A LINE OF STRONG STORMS HAS ALREADY MOVED THROUGH
PORTIONS OF THE AREA...ANOTHER LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP LATER TONIGHT OFF TO OUR NORTHWEST...AND THEN
MOVE SOUTHEAST INTO THE QUAD SATE REGION VERY LATE TONIGHT...TOWARD
SUNRISE. HEAVY RAINFALL ASSOCIATED WITH ANY THUNDERSTORM COMPLEX
WILL ALSO BE A CONCERN...AS RAINFALL RATES COULD EXCEED 2 INCHES
IN AN HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
STORMS THIS WEEKEND FOR MOST OF THE OUTLOOK AREA...WITH THE
POSSIBLE EXCEPTION OF THE SOUTHERN BORDER COUNTIES OF SOUTHEAST
MISSOURI AND WEST KENTUCKY. THE MAIN HAZARD WILL BE DAMAGING WIND
GUSTS OVER 60 MPH...AND LARGE HAIL FROM OFF AND ON CLUSTERS OF
THUNDERSTORMS. ONE SUCH CLUSTER OF STRONG STORMS MAY BE ONGOING
SATURDAY MORNING.

THERE WILL ALSO LIKELY BE EXTENSIVE DRY PERIODS IN BETWEEN
THUNDERSTORM COMPLEXES THIS WEEKEND.

ON SATURDAY...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY MAY GUST AS HIGH
AS 25 MPH DURING THE LATE MORNING AND AFTERNOON HOURS...ESPECIALLY
ACROSS PARTS OF WEST KENTUCKY...SOUTHERN ILLINOIS AND EXTREME
SOUTHEAST MISSOURI. THUS...BOATERS CAN EXPECT FAIRLY ROUGH WATER
CONDITIONS WITH WHITE CAPS LIKELY....ESPECIALLY ON THE LARGER
LAKES.

HEAT INDEX VALUES WILL LIKELY TOP OUT NEAR 100 DEGREES ACROSS THE
DELTA REGION OF SOUTHEAST MISSOURI...MUCH OF FAR SOUTHERN ILLINOIS
AND ADJACENT SECTIONS OF WEST KENTUCKY....MAINLY ALONG AND WEST OF
THE LAKES REGION BETWEEN NOON AND 8 PM ON SATURDAY. IN
ADDITION...HEAT INDEX VALUES MAY HOVER AROUND 100 DEGREES SUNDAY
AFTERNOON ACROSS ALL OF THE OUTLOOK AREA...OUTSIDE OF THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME DURING THE
WEEKEND. EMERGENCY MANAGERS SHOULD BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS AND MULTIPLE FORECAST CHANGES. FORECAST CONFIDENCE IS
CURRENTLY LOW WITH THE TIMING AND PLACEMENT OF THESE CONVECTIVE
SYSTEMS YET TO DEVELOP.

The radar

The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
June 18, 2:57 AM EST
Where
Pike County, 1.76 mi NE of Stendal
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.290, -87.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314111.